Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 147, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 3, 2002, 4:17 PM EDT for Elk County, McKean County, Pennsylvania. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 2002, 4:17 PM EDT (20:17 UTC)
- Expired
- Sep 3, 2002, 5:15 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Elk County, PA, McKean County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 4:36 PM EDT | Thunderstorm Wind 50 E | Kane, PA | Trees and power lines were reported down near Kane. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 574 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS51 KCTP 032017 SVRCTP PAC047-083-032115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 415 PM EDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 515 PM EDT. * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF MARSHBURG TO 18 MILES SOUTHWEST OF JAMES CITY...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WETMORE AROUND 420 PM. WESTLINE AND MARSHBURG AROUND 425 PM. WILCOX AND RIDGWAY AROUND 435 PM. JOHNSONBURG AND CYCLONE AROUND 440 PM. KINZUA BRIDGE SP AND EAST BRANCH DAM AROUND 445 PM. ST. MARYS AROUND 450 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM HAVE ALREADY DOWNED TREES IN MCKEAN COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTATIAL SHELTER NOW $$ & RXR/LAMBERT/GRUMM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:00 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 3, 2:00 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 200 PM EDT TUE SEP 3 2002 ...SEVERE THUNDERSTORM WATCH THIS AFTERNOON IN NORTHWEST.... A SURGE OF MODERATE INSTABILITY...SLIGHTLY ABOVE NORMAL PWAT AND SOME 1-1.5SD 850 WINDS POSE THE RISK OF SOME THUNDERSTORMS AHEAD OF THE APPROACHING COLD FRONT TO REACH SEVERE LIMITS. THE BEST THREAT MAY STAY TO OUR NORTH. THE MODELS SHOW THIS FRONT WEAKENING AND NOT PUSHING TOO FAR TO OUR SOUTH. RAINFALL IN SOUTHERN AND EASTERN SECTIONS COULD BE NON-EXISTENT. KEPT BEST POPS IN WEST/NORTHWEST WHERE THE LAKE BREEZE COMBINED WITH THE FRONT MAY INITIATE SOME CONVECTION. AS FOR THE FRONT...LOW LEVEL THICKNESS ANOMALIES SHOW SOME ANOMALOUSLY WARM AIR JUST TO OUR SOUTH ON WEDNESDAY OVER NC AND SOUTHERN VA. HOWEVER...ANOMALOUS NORTHWESTERLY FLOW AT 850 HPA AND -1 TO -1.5 SD PWATS FORECAST ON WED SUGGEST COOLER AND MORE COMFORTABLE WEATHER OVER CENTRAL PA WED. SHOULD BE MOSTLY SUNNY TOO. HIGH PRESSURE AND THE LOW PWAT VALUES SUGGEST COOL THURSDAY AM AND AGAIN FRIDAY AM. WITH LIGHT WINDS WE ARE SETTING UP FOR EXCELLENT VALLEY/RADIATIONAL FOG CONDITIONS LATER THIS WEEK. THERMAL AND HEIGHT FIELDS ARE CLOSE TO NORMAL WED-THU. NOT SURPRISING...GUIDANCE IS DRY AND HAS TEMPS WITHIN 1-2 DEGREES OF EACH OTHER. ...EXTENDED... THE ONLY HINT OF A SLIGHTLY BELOW NORMAL DAY FOR HIGHS AND LOWS IS FRIDAY. IN FORECAST...SHOWED FRIDAY AS THE COOLEST DAY OF THE WEEK. HOWEVER MODELS SHOW ANTICYCLONIC CONDITIONS WILL DOMINATE THE REGION THROUGH EARLY NEXT WEEK...SO DESPITE INCREASING ABOVE NORMAL THICKNESS...850 HPA TEMPS...AND HEIGHTS SAT-TUESDAY...MORNING LOWS SHOULD LINGER CLOSE TO NORMAL VALUES.(MDT 59 AND IPT 56 FOR THIS PERIOD). DAYTIME HIGHS SAT-TUES SHOULD RUN ABOVE SEASONAL NORMALS (MDT: 79 IPT: 76 AND BFD: 70). ENSEMBLE MOS IS GENERALLY RUNNING 3-5F ABOVE THIS MOST OF THE FORECAST PERIOD. IT LOOKS DRY TOO. BASED ON RADIATIONAL COOLING CONSIDERATIONS AND THE FACT THAT WE ARE NOW ROLLING INTO PEAK RADIATIONAL FOG SEASON...WILL SEE IF SOFTWARE WILL ALLOW THE WEATHER TO SHOW PATCHY MORNING FOG FRI-MONDAY. THE WARM STREAM VALLEYS COMBINED WITH A SURFACE ANTICYCLONE SHOULD BE IDEALLY SUITED FOR THIS SCENARIO. THE ENSEMBLES SHOW GOOD AGREEMENT IN FORECAST OVER ALL WITH BELOW NORMAL HEIGHTS IN WEST. THIS PATTERN SUGGESTS WE SHOULD BE SLIGHTLY ABOVE NORMAL AS FORECAST BY MREF MOS. LOW-LEVEL ANTICYCLONIC CONDITIONS WITH COOL MORNING LOWS MAY MITIGATE THIS TO SOME DEGREE. .CTP... PA...SEVERE THUNDERSTORM WATCH TIL 6 PM NORTHWESTERN COUNTIES. GRUMM
In the hours before
Special weather statement, Sep 3, 12:22 PM EDT, 3 hours 55 minutes before
PAZ004>006-010-011-032200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1222 PM EDT TUE SEP 3 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... MCKEAN...WARREN...CAMERON...POTTER AND ELK. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER LAKE ERIE AND MOVE ACROSS THE WATCH AREA THIS AFTERNOON...AHEAD OF AN ADVANCING COLD FRONT. SOME STORMS MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:21 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Sep 3, 4:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 40 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.